Jump to content



Photo

Cymbalta - My Wife's Experience.


  • Please log in to reply
12 replies to this topic

#1 Thehusband55

Thehusband55

    Newbie

  • Members
  • Pip
  • 7 posts

Posted 19 October 2019 - 08:26 PM

Hi

 

My wife was prescribed Cymbalta approximately 9 weeks ago for chronic back pain, it took her about 5 weeks on 30mg for the initial side effects to subside. These included: fast heart beat/palpitations, feeling agitated, headaches, upset stomach, and probably a few others. 

The back pain my wife was suffering from improved dramatically, so our GP decided she could go onto the normal (?) dosage of 60mg.

 

In addition to the side effects mentioned above, my wife also suffered from insomnia, night time muscle spasms, and night time heavy sweating. These side effects did not subside, however the lack of back pain convinced my wife to continue with Cymbalta. 

 

Since she was a teenager, my wife has suffered from migraines which typically appear once a month unless triggered by something else such as lack of sleep or alcohol. 

 

For the past couple of years she has relied on Rizatriptan to combat the effects of the migraine, our GP did mention that there was a rare possibility of serotonin syndrome occurring when both drugs are taken simultaneously. 

 

Well the inevitable happened and my wife developed a migraine, she took the Rizatriptan and nothing happened - the migraine just got worse. As instructed, she took another Rizatriptan after two hours since the first one did not work.

 

That's when things took a turn for the worst, she became very weak, extremely nauseous, and had diarrhoea. After about two hours of this she started to feel a bit better and the following morning had recovered from the migraine. 

 

Our GP decided that these symptoms combined with some of the others that lingered, AND a newly discovered high blood pressure all pointed to moderate serotonin syndrome.

 

She advised my wife to gradually stop taking Cymbalta, providing a plan to taper off the drug.

 

A few days later, my wife had another migraine (after reducing her dose of Cymbalta to 30mg) which didnt really go away when treated with Rizatriptan.

At this stage she was so desperate to get off Cymbalta she just stopped taking it. Bad idea - I had recently read about the horrendous withdrawal symptoms and advised against this course of action, however she could not be convinced.

 

It was on the third day of no Cymbalta that the withdrawal symptoms started - nausea, diarrhoea, sweating, nightmares, headaches which turned into migraines, constantly dizzy, forgetfulness, and manic behaviour. 

 

At one stage she was so ill that a GP had to come around to our house to inject her with Tramadol and some kind and anti nausea drug. He stayed around for a while just to make sure the drugs helped and didn't do anything sinister.  He also mentioned that coming off Cymbalta so abruptly is really a bad idea and if my wife didnt improve over the next couple of days she would need to be admitted to hospital.

He also prescribed Temazepam for the insomnia. 

 

Fortunately the injections  really helped, the following morning she awoke (yes she actually slept for a change) with a mild migraine that went with Rizatriptan.

 

Its now been a 8 days since she stopped and feels much better, still slightly dizzy but the headaches have gone, sleeping much better, occasional nightmares but not constant. 

 

She missed 8 days of work so far, her boss has been very understanding and said not to worry. 

 

​My boss has also been very supportive which was fantastic since i have only worked for the company for 4 weeks!

 

I have written this account of our experience for a number of reasons:

 

1. I really don't recommend stopping this drug abruptly!

2. Cymbalta may have been effective in combating the back pain but the side effects made it unbearable.

3. Be wary taking Triptans with it.

4. If we had known about the withdrawals, even when the dosage is gradually reduced, my wife would not have taken it.

5. You will eventually recover. 

 

I just hope she is over the worst of it now, i am very sorry for the people on this forum who are suffering from the withdrawal symptoms. Its a terrible drug and i dont understand why its still prescribed.

 

 

 

 

 

 


#2 invalidusername

invalidusername

    God-like

  • Site Supporter
  • 3,503 posts
  • LocationKent, UK

Posted 19 October 2019 - 09:08 PM

Many thanks for detailing the experiences that you wife has suffered.

 

This isn't something that we often say here on the forum, but your Doctor sounded like he had the right idea about a lot of what was going on and undertook the necessary care with regards to the potential risks - particularly with the serotonin syndrome.

 

Believe it or not, but it sounds like your wife had a lucky escape from the withdrawal - most suffer a lot longer at the hands of this drug, so I hope for the sake of you both that the abatement of the symptoms after the last 8 days are indeed the back of it all. 

 

Again - on behalf of us all at the forum, thanks for taking the time to document your experience.

 

IUN


#3 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 10,622 posts
  • LocationMissouri

Posted 20 October 2019 - 07:32 AM

Hi TheHusband

I also would like to thank you for sharing your story. I sincerely hope that the worst is over for your wife and that her pain is dealt with successfully.

If you ever need anything please let us know.

#4 Thehusband55

Thehusband55

    Newbie

  • Members
  • Pip
  • 7 posts

Posted 20 October 2019 - 05:22 PM

Thank you for your kind words.
Just a quick update - my wife is currently suffering from vertigo and insomnia, from what I have read this is quite common?

#5 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 10,622 posts
  • LocationMissouri

Posted 20 October 2019 - 05:25 PM

Very common. That phase usually lasts about one month.

#6 Thehusband55

Thehusband55

    Newbie

  • Members
  • Pip
  • 7 posts

Posted 20 October 2019 - 05:40 PM

Wow. That's terrible - I guess there is a chance it could be less than this?
I hope no other symptoms pop up.

#7 invalidusername

invalidusername

    God-like

  • Site Supporter
  • 3,503 posts
  • LocationKent, UK

Posted 20 October 2019 - 06:17 PM

This is a guesstimate based on those we have seen in the forum over the past, but the fact is that all withdrawals symptoms and their respective length are subjective. The more information we are given, the more accurate we can be in our estimate, but even then, things do surprise us from time-to-time with no logic... such is the nature of these drugs.


#8 Thehusband55

Thehusband55

    Newbie

  • Members
  • Pip
  • 7 posts

Posted 20 October 2019 - 07:43 PM

Typically do motion sickness tablets help with the vertigo? She is already on 10 mg of Temazepam for the insomnia which is not doing that much.

#9 invalidusername

invalidusername

    God-like

  • Site Supporter
  • 3,503 posts
  • LocationKent, UK

Posted 20 October 2019 - 08:46 PM

Dramamine has helped a lot of members in the past. I have also used Equate which is a cheaper alternative and found it equally effective. It also helps a lot with anxiety, but does tend to make you drowsy - so might help with the insomnia too!

 

There is advice against opting for the non-drowsy if the anti-anxiety effects are desirable - it appears that only the original formula works in this respect.

 

Melatonin works well for sleeping - few drops under the tongue. Just go easy on the dose as too much can have adverse effects. 

 

Plenty more information in our eBook;

 

https://www.cymbalta...tion-the-ebook/


#10 Thehusband55

Thehusband55

    Newbie

  • Members
  • Pip
  • 7 posts

Posted 20 October 2019 - 08:59 PM

Cheers! she is already on the Dimenhydrinate. It does not look as though Equate is sold in Australia.

#11 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 10,622 posts
  • LocationMissouri

Posted 21 October 2019 - 09:45 AM

Temazepam is a benzo and is highly addictive with a nasty withdrawal which I am sure that your dr warned you about. The recommendation is that it not me used for longer than 10 days due to this fact..

If you need more information on this subject let me know.

#12 Thehusband55

Thehusband55

    Newbie

  • Members
  • Pip
  • 7 posts

Posted 21 October 2019 - 06:44 PM

Thanks for your reply, the doctor only gave my wife 7 days worth.

#13 Thehusband55

Thehusband55

    Newbie

  • Members
  • Pip
  • 7 posts

Posted 23 October 2019 - 12:54 AM

So in addition to the insomnia (controlled by Temazepam) and vertigo (although this Is getting better), my wife is suffering from this weird brain fog thing I have read about. Also her back pain is gradually returning, this was the reason she was prescribed Cymbalta initially. The doctor wants her to try amitriptyline for this. Really not sure about this after the current experience.



0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users